Lake Huron, 2010

Marine Thunderstorm Wind in Lake Huron, August 16, 2010

August 16, 2010 · NWS APX · 1 event in 1 county or zone

One thunderstorm produced strong winds over Northern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

One thunderstorm produced strong winds over Northern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 16, 8:51 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 16, 8:51 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
951 PM EDT MON AUG 16 2010

.SYNOPSIS.../ISSUED AT 345 PM/

BESIDES THE WIND...IT HAS BEEN A BEAUTIFUL NORTHERN MICHIGAN DAY.
SKIES HAVE BEEN PARTLY CLOUDY FOR THE MAJORITY OF THE DAY WITH DEEP
BLUE SKIES. THE SKIES SHOULD BECOME CLEAR WITHIN THE NEXT COUPLE
HOURS...BUT NORTHERN LOWER MICHIGAN WILL BECOME MOSTLY CLOUDY BY
EARLY EVENING WITH COLD AIR STRATOCUMULUS CLOUDS. THE TEMPERATURE
DIFFERENCES BETWEEN THE WATER AND THE LAND...ALONG WITH MID LEVEL
MOISTURE AND A TROUGH OF LOW PRESSURE...COULD POSSIBLY FIRE OFF SOME
RAIN SHOWERS AND POSSIBLY EVEN A THUNDERSTORM ONCE THE SUN BEGINS TO
SET. SOME OF THESE RAIN SHOWERS AND THUNDERSTORMS COULD PRODUCE
WINDS IN EXCESS OF 50 MPH. WINDS HAVE GUSTED UP TO 43 MPH ALONG THE
LAKE MICHIGAN SHORELINE TODAY.

TJL

&&

.SHORT TERM.../ISSUED AT 951 PM/...TONIGHT

LIMITED TIME TO LOOK AT FORECAST TRENDS THIS EVENING. LINE OF
CONVECTION EXTENDS FROM MANITOULIN TO BOYNE FALLS...WITH MORE
DISCRETE CELLS TO THE WEST (AS FAR AS THE NORTHERN LAKE MI BUOY).
HAVE BEEN OCCASIONAL SMALL-SCALE BOWING STRUCTURES...AND A FEW GUSTS
IN THE 35-40KT RANGE. THE DISCRETE CELLS TO THE WEST ARE TRYING TO
TURN INTO (SMALL) HAILERS. PER 00Z APX SOUNDING...CONVECTION FEEDING
OFF OF 500-600J/KG OF REASONABLY FAT MUCAPE BELOW 575MB INVERSION.

SHORT-TERM GRIDS HAVE BEEN ADJUSTED TO ACCOUNT TO RADAR TRENDS.
SHORTWAVE AND COOL POCKET ALOFT WILL MOVE OFF TO THE EAST LATE THIS
EVENING AND OVERNIGHT. INSTABILITY WILL WANE AND EVENTUALLY
DISAPPEAR...SO DIMINISHING POPS FROM 06Z/2AM ONWARD LOOKS GOOD.

JZ

&&

.LONG TERM.../ISSUED AT 345 PM/...TUESDAY AND BEYOND

TUESDAY AND WEDNESDAY...850-700MB MOISTURE WILL REMAIN OVER 70
PERCENT ACROSS EASTERN UPPER MICHIGAN EARLY TUESDAY MORNING...BEFORE
PEELING OUT BY EARLY AFTERNOON. WITH WINDS CONTINUING OUT OF THE
WEST...GOING TO KEEP SOME POPS IN NEAR WHITEFISH POINT/PARADISE
THROUGH THE MORNING HOURS. ALSO LEFT A SMALL CHANCE IN FOR THE
STRAITS EARLY IN THE DAY WITH PERHAPS ENOUGH MOISTURE TO GENERATE A
FEW LAKE EFFECT SHOWERS. REGARDLESS...BY TUESDAY AFTERNOON...HIGH
PRESSURE WILL BUILD INTO THE REGION...AND PROVIDE MAINLY CLEAR SKIES
AND SEASONABLE WEATHER THROUGH THE DAY WEDNESDAY. WE MAY SEE SOME
INCREASED CLOUD COVER ON WEDNESDAY ASSOCIATED WITH A SHORTWAVE
RIDING ACROSS THE OHIO VALLEY.

WEDNESDAY NIGHT AND THURSDAY...ANOTHER SHORTWAVE CROSSING EASTWARD
ACROSS ONTARIO WILL SEND A FRONTAL BOUNDARY SOUTHWARD INTO NORTHERN
LOWER MICHIGAN. FORCING ALONG THIS FRONT IS NOT IMPRESSIVE WITH
MOISTURE ALSO VERY LIMITED. REGARDLESS...GIVEN THE PLACEMENT OF THE
FRONT OVER THE REGION ON THURSDAY...OPTED TO INCLUDE AT LEAST A
SMALL CHANCE FOR SHOWERS DURING THIS PERIOD. THIS CERTAINLY DOES NOT
LOOK LIKE A WASH OUT.

THURSDAY NIGHT ONWARD...OUR NEXT WEATHER MAKER...A SHORTWAVE OFF THE
COAST OF NORTHERN CALIFORNIA THIS MORNING...WILL MAKE A RUN AT THE
GREAT LAKES REGION BY LATE IN THE WEEK INTO THE FIRST PART OF THE
UPCOMING WEEKEND. GIVEN THE VAST AMOUNTS OF DISAGREEMENT IN THE
MODELS WITH RESPECT TO TIMING AND POSITION...OPTING TO KEEP A BROAD
BRUSH APPROACH AT THIS POINT WITH 30 POPS FROM FRIDAY THROUGH
SATURDAY. THE AVERAGE OF ALL THE POSSIBLE SOLUTIONS WOULD TAKE THE
SYSTEM OVER LOWER MICHIGAN...PROVIDING A DECENT CHANCE FOR RAIN
ACROSS MUCH OF THE AREA. HOWEVER...UNTIL BETTER TIMING/PLACEMENT CAN
BE ESTABLISHED...OPTING TO KEEP POPS ON THE LOW SIDE. AS FAR AS
TEMPS GO...WITH INCREASED CLOUD COVER WITH THIS SYSTEM...
TEMPERATURES WILL ONLY TURN SLIGHTLY MILDER AHEAD OF THE
SYSTEM...THEN COOL BACK OFF AS THE SYSTEM PASSES BY. HIGH PRESSURE
RETURNS BY THE SECOND HALF OF THE WEEKEND...PROVIDING FAIRLY
PLEASANT WEATHER INTO THE FOLLOWING WEEK.

KAS

&&

.MARINE.../ISSUED AT 345 PM/

GUSTY WINDS WILL CONTINUE TONIGHT AS LAKE INSTABILITY CONTINUES. A
SHORTWAVE WILL ALSO HELP DEEPEN THE MIXED LAYER AND CREATE EVEN MORE
WIND POTENTIAL. WINDS IN THE MIXED LAYER WILL REMAIN NEAR 30
KNOTS...BUT COMBINED WITH LOCAL EFFECTS SHOULD ALLOW FOR MORE GALES
FROM SLEEPING BEAR DUNES NORTHWARD ON LAKE MICHIGAN. ALSO SOME
CHANNELING INTO THE STRAITS REGION WILL PROVIDE THE POTENTIAL FOR
GALES. OTHERWISE...ALL OTHER ZONES WILL REMAIN UNDER SMALL CRAFT
ADVISORIES THROUGH TONIGHT AND TUESDAY. SOME IMPROVEMENT IS FINALLY
EXPECTED TUESDAY NIGHT AS THE LAKE INSTABILITY DECREASES AND
INVERSION HEIGHTS START TO DECREASE. ANOTHER PERIOD OF GUSTY WINDS
MAY ARRIVE ON WEDNESDAY AS SOUTHWEST WINDS STRENGTHEN OVER LAKE
MICHIGAN.

KAS

&&

.AVIATION.../ISSUED AT 729 PM/...VALID FOR 00Z TAFS

CLUSTER OF SHRA/TSRA WILL BRING SHORT PERIODS OF MVFR TO IFR VSBYS
AND GUSTY WINDS TO PLN THIS EVENING. A FEW SHRA MAY HOLD TOGETHER
INTO APN LATER IN THE EVENING. OTHERWISE...VFR...THOUGH WITH
SOMEWHAT BLUSTERY WEST WINDS (THANKS TO STRONG LOW PRESSURE ON
SOUTHERN HUDSON BAY).

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR LMZ323-345-346.
     GALE WARNING UNTIL 5 AM EDT TUESDAY FOR LMZ341-342-344.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR LHZ346>349.
     GALE WARNING UNTIL 5 AM EDT TUESDAY FOR LHZ345.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Aug 16, 5:14 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
614 PM EDT MON AUG 16 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
614 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS EVENING OVER
EASTERN UPPER AND FAR NORTHERN LOWER MICHIGAN...NORTH OF M-72. ANY
SHOWERS OR THUNDERSTORMS THAT OCCUR THIS EVENING COULD PRODUCE WIND
GUSTS IN EXCESS OF 50 MPH.

THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS TONIGHT ON LAKE
MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN.

GALE FORCE WINDS WILL OCCUR OVER A PORTION OF THE NEARSHORE WATERS
OF NORTHERN LAKE MICHIGAN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

ADAM/JZ

In the hours before

Special weather statement, Aug 16, 6:24 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
724 PM EDT MON AUG 16 2010

MIZ008-015-016-019-170000-
CHARLEVOIX-CHIPPEWA-EMMET-MACKINAC-
724 PM EDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW THUNDERSTORMS ALONG A LINE EXTENDING FROM NEEBISH
ISLAND TO BEAVER ISLAND...MOVING EAST AT 45 MPH.

WINDS NEAR 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  STALWART...           HESSEL...             EVERGREEN SHORES...
  RABER...              STRAITS STATE PARK...
  WILDERNESS STATE PARK...                    SAINT IGNACE...
  CEDARVILLE...         MARQUETTE ISLAND...   MACKINAC ISLAND...
  GOETZVILLE...         MACKINAW CITY...      CROSS VILLAGE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JZ
Special weather statement, Aug 16, 7:33 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
833 PM EDT MON AUG 16 2010

MIZ016-019-170100-
CHARLEVOIX-EMMET-
833 PM EDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH GUSTY WINDS 10 MILES NORTHWEST OF CHARLEVOIX...MOVING
EAST AT 45 MPH. WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BAYSHORE BY 845 PM EDT...
  PETOSKEY AND HARBOR SPRINGS BY 855 PM EDT...
  CONWAY AND ODEN BY 900 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JZ
Special weather statement, Aug 16, 7:41 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
841 PM EDT MON AUG 16 2010

MIZ016-017-170100-
CHEBOYGAN-EMMET-
841 PM EDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER WITH GUSTY WINDS NEAR PELLSTON...MOVING EAST AT 45 MPH. WINDS
UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TOPINABEE...          RIGGSVILLE...         MULLET LAKE...
  CHEBOYGAN...          ALOHA STATE PARK...   ALVERNO...
  ALOHA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

JZ
Special weather statement, Aug 16, 8:12 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
912 PM EDT MON AUG 16 2010

MIZ016>019-022-170200-
CHARLEVOIX-CHEBOYGAN-EMMET-OTSEGO-PRESQUE ISLE-
912 PM EDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH GUSTY WINDS ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF ROGERS CITY TO 15 MILES WEST OF BOYNE CITY...MOVING
EAST AT 40 MPH. WINDS GREATER THAN 40 MPH ARE EXPECTED WITH THESE
SHOWERS.

LOCATIONS IMPACTED INCLUDE...
  CLARION...            YOUNG STATE PARK...   WALLOON LAKE...
  P H HOEFT STATE PARK...                     WILDWOOD...
  BOYNE CITY...         OCQUEOC...            BOYNE FALLS...
  AFTON...              TOWER...              ONAWAY...
  WOLVERINE...          VANDERBILT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

JZ
Special weather statement, Aug 16, 8:59 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
959 PM EDT MON AUG 16 2010

MIZ018-023-024-170130-
ALPENA-MONTMORENCY-PRESQUE ISLE-
959 PM EDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF ONAWAY...MOVING EAST AT 45 MPH.
WINDS GREATER THAN 40 MPH...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL IMPACT CLEAR LAKE STATE PARK...GRASS LAKE...AND
ROYSTON.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JZ
Special weather statement, Aug 16, 8:59 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED UGC EXPIRATION
NATIONAL WEATHER SERVICE GAYLORD MI
959 PM EDT MON AUG 16 2010

MIZ018-023-024-170230-
ALPENA-MONTMORENCY-PRESQUE ISLE-
959 PM EDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF ONAWAY...MOVING EAST AT 45 MPH.
WINDS GREATER THAN 40 MPH...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL IMPACT CLEAR LAKE STATE PARK...GRASS LAKE...AND
ROYSTON.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JZ

The radar

The NCL Michigan radar (KAPX), 112 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
August 16, 9:11 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 6.27 mi SE of Presque Isle Light
Measured
34 kt (39 mph) measured gust
Reported by
Mesonet
Coordinates
45.298, -83.406

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2010Every state in 2010This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254879.